Mayo Clinic Health Library

Question

Diuretics: A cause of low potassium?

Can diuretics decrease your potassium level?

Updated: 07-01-2011

Answer

Many diuretics (sometimes called water pills) decrease potassium in the blood. Diuretics lower blood pressure by helping your body eliminate sodium and water through your urine, which reduces blood volume and decreases pressure on your artery walls. However, some diuretics can also cause you to eliminate more potassium in your urine. This can lead to low potassium levels in your blood (hypokalemia). Signs and symptoms of hypokalemia include:

  • Weakness
  • Fatigue
  • Muscle cramps
  • Constipation
  • Problems with your heart's rhythm (arrhythmias)

There are potassium-sparing diuretics that don't cause this problem. These include spironolactone (Aldactone), eplerenone (Inspra) and triamterene (Dyrenium).

Other medications besides diuretics can help reduce your blood pressure: angiotensin-converting enzyme (ACE) inhibitors, angiotensin II receptor blockers (ARBs) and renin inhibitors. These medications usually increase potassium levels in your blood, too.

If you're taking an ACE inhibitor with a diuretic and getting enough potassium in your diet but your potassium level is still low, your doctor may recommend further testing to help identify the underlying cause. Rarely, low potassium may be due to overproduction of the hormone aldosterone (hyperaldosteronism), which increases potassium loss by the kidneys.

Treatment of low potassium may include:

  • Increasing potassium in your diet
  • Use of potassium supplements
  • Changing to a potassium-sparing diuretic